Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Diagnosed having symptoms of peripheral vestibular syndrome. Feeling dizzy. Developed hives. On Benadryl, Allegra and Pepcid. What can I do?

Aug 2013
User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1996
Answered : 1025 Questions
Hello. I was diagnosed with having symptoms of peripheral vestibular syndrome. Over the past few weeks my dizziness had subsided and I was almost 100%. Recently, I developed hives and was put on Benadryl, Allegra, Pepcid, 60 mg Prednisone and 25 mg Hydroxyzine. Needless to say my dizziness has returned in full force. My doc told me to stop the prednisone immediately because it spiked my blood sugars. Also he wants me to stop the Benadryl which I did. My question is should I expect to be extremely dizzy for weeks again since taking all of this medication and how long will the hives last? I went to see an allergist and haven't received the results yet. Also I have hypertension so I'm taking triamterene. I don't want to go through days of being dizzy again. What can I do?
Posted Mon, 4 Nov 2013 in Ear, Nose and Throat Problems
Answered by Dr. Sriram Nathan 7 hours later
Hello and welcome to health care magic,

I am Dr Sriram Nathan an ENT surgeon who has been treating thousands of patients with giddines and allergy over the years.

Since you have mentioned that you had peripheral vestibular problem which was the cause of your giddines then I would assume that you may have been suffering from either benign positional paroxysmal vertigo or one of the other common cause. It is also unfortunate that you also developed hives and with your blood sugar spiking this complicated the matters further.

At the offset let me assure you that in spite of your multitude of problem, we can tackle all of them and you shall definitely feel better, it's only a matter of time. You need to consider these:

1. Continue your anti allergy medication Allegra till you have symptoms of hives and also for two weeks after they subside in consultation with your doctor. You may stop rest of the medication as your doctor advised. The hives may stay up to two weeks or so. You must wait till then for the symptoms to subside and then XXXXXXX the allergy consultant if need arises.

2. Do not make sudden movements and do not look up or bend down suddenly

3. I would routinely start my patients on tablet called betahistine 48 mg for the control of your giddines. Your doctor will know about this.

4. Take lots of water and reduce your salt intake immediately.

5. While climbing stairs you need to hold the side rails for support

6. As far as giddiness concerned, the body and the brain will usually get adapted to the problem and recover in a time period ranging from two weeks to two months. During this time you must give maximum support to your brain to recover. This can be in terms mental exercise and slow and steady movements. Do not however take complete bed rest as it will hamper the fast recovery.

7. keep your sugars and blood pressure in control with the consultation of your treating physician as they have a direct bearing on your giddines and allergy.

Wait for some time for the acute episode to subside and keep your stress (both physical and mental) under control and am sure you will recover soon

Hope you have a clearer picture on your problem and solution and I will be more than happy to help you out if you have any more doubts

regards and get well soon

Dr Sriram Nathan
Above answer was peer-reviewed by
Follow-up: Diagnosed having symptoms of peripheral vestibular syndrome. Feeling dizzy. Developed hives. On Benadryl, Allegra and Pepcid. What can I do? 18 hours later
Thank you so much for this detailed response. As you can imagine I had so much progress only to be taken back to square one. My recovery was 6 weeks for the initial dizziness to disappear. This time I understand that I must be patient. I'm definitely going to drink more water and limit my sodium intake. This is key for my hypertension as well. Is it possible for me to stay in touch?
Answered by Dr. Sriram Nathan 4 hours later
Brief Answer:

Detailed Answer:
Hello again,

Your welcome and don't worry you will definitely get better

You have my contact details in my web profile and you can contact me anytime


Dr Sriram Nathan
Above answer was peer-reviewed by
Follow-up: Diagnosed having symptoms of peripheral vestibular syndrome. Feeling dizzy. Developed hives. On Benadryl, Allegra and Pepcid. What can I do? 2 days later
Hello Dr. I just wanted to give a follow-up. The giddiness seems to be slightly stronger this time. I went to the ER last Friday and was diagnosed with dehydration...thus the cause of the dizziness to return. In any event, I've been drinking alot of water and watching my sodium intake. Is it ok to do any type of exercise as I'm trying to drop a few pounds. Nothing is spinning and I'm not nauses...just feeling light-headed/off-balance from the vestibular disorder. I know this is going to take some time as you've indicated, however I still want to have some normalcy in my life. Thank you for your help.
Answered by Dr. Sriram Nathan 5 hours later
Brief Answer:
mild exercises can be done

Detailed Answer:
Hello again,

As you have rightly understood that it will take time for recovery and you are in the right track.

During this time you can do exercises called the VESTIBULAR REHABILITATION EXERCISES, you may google them.

These are simple exercises which can be done to make your recovery faster.

Also other simple exercises can be done but do not strain and do anything in a slow and steady manner. Avoid any sudden movement and you can do anything.

Wishing you a speedy recovery

Dr Sriram Nathan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor